Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 62, NWS Wakefield, VA

May 9, 2002Goochland County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 9, 2002, 5:52 PM EDT for Goochland County, Virginia. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2002, 5:52 PM EDT (21:52 UTC)
Expired
May 9, 2002, 6:05 PM EDT
In force
13 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Goochland County, VA

The radar

The Norfolk radar (KAKQ), 115 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 092152
SVRAKQ
VAC075-092205-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
550 PM EDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOOCHLAND COUNTY IN CENTRAL VIRGINIA

* UNTIL 605 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CALEDONIA...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL REACH
  HADENSVILLE AND OTHMA AROUND 555 PM
  SANDY HOOK AROUND 600 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.

$$

NS
&&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:10 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 9, 4:10 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
410 PM EDT THU MAY 9 2002

SVR TSTM WATCH IN PLACE OVER THE ERN VA PIEDMONT...SO WILL MAKE THIS
QUICK. WARM FRONT CONTINUES TO SURGE NORTHWARD THROUGH SRN VA. TEMPS
HAVE RECOVERED QUICKLY S INTO THE WARM SECTOR (UPPER 80S/NEAR 90F)...
SO INSTBY WILL NOT BE HARD TO COME BY FROM RICHMOND SOUTH (SURFACE
BASED CAPES EXCEEDING 3000 J/KG). TO THE NORTH HOWEVER...THE LATER
DISSPIATION OF LOWER CLOUDS WILL LIKELY KEEP TEMPS FROM HITTING 80F.

WILL CONTINUE TO MONITOR DEVELOPING LINE OF CONVECTION TO OUR WEST...
LIKELY TO INTENSIFY (WITH BOWING SEGMENTS) AS THE OUTFLOWS MOVE
INTO A MORE UNSTABLE ENVIRONMENT ACROSS CENTRAL/SOUTHERN VA. WILL
ALSO MONITOR TRENDS ALONG THE COAST...CLOSER TO THE RECEDING WARM
FRONT...WHERE A MORE ERLY COMPONENT AT LOW LEVELS (INCREASED 0-3 KM
SHEAR/HELICITY...0-6 KM BULK SHEAR NEAR 40KTS) MAY ALLOW FOR THE
POTENTIAL OF SUPERCELLS AHEAD OF LINEAR CONVECTION.

OTHERWISE...CONTINUED WITH LIKELY WORDING IN ALL AREAS THIS
EVENING...THEN LINGERED RAIN CHANCES OVERNIGHT ACROSS THE E/SE
COUNTIES. WILL HAVE TO MONITOR THE HEAVY RAIN THREAT LATE OVER SE VA
AND NE N CAROLINA AS THE FRONT BEGINS TO FLATTEN/STALL OUT...WITH
ADDITIONAL CONVECTION (MAINLY ELEVATED OVERNIGHT) FIRES ALONG THE
FRONT OR CONVERGENCE ZONE.

MINIMAL CHANGES MADE TO THE FORECAST FOR FRI AND BEYOND. SATURDAY IS
STILL A BIG FCST CHALLENGE IN TERMS OF RAIN CHANCES. THE ETA
CONTINUES TO SHOW A MORE DEFINITIVE SECONDARY WARM FRONT ACROSS THE
CAROLINAS...WITH RAIN AMOUNTS SPREAD WELL TO THE NORTH (INTO NRN
VA). THE AVN MEANWHILE CONTINUES TO SHOW VERY LITTLE WARM FRONTAL
DYNAMICS ACROSS THE MID ATLANTIC...AS THE MAIN WARM FRONT/ASSOCIATED
RAINFALL REMAINS WELL NORTH. FOR NOW...WILL CONTINUE WITH THE CHANCE
POPS.

ALSO CONTINUED WITH THE CHANCE OF SHOWERS/TSTMS SUN-MON AHEAD OF THE
NEXT SURFACE LOW/COLD FRONT AS THE REGION ONCE AGAIN SNEAKS INTO THE
WARM SECTOR. WOULD EXPECT A DRY REGIME DURING A GOOD CHUNK OF THIS
PERIOD HOWEVER (BEHIND THE WARM FRONT/AHEAD OF THE COLD FRONT)...
GIVEN THE LACK OF A TRIGGER EXPECTED WITHIN THE WARM SECTOR.

FCSTID =13
SBY   61  77  47  69 /  70  10  10  20
OXB   59  73  47  63 /  70  10  10  20
ECG   66  78  57  71 /  70  30  20  30
ORF   66  75  57  71 /  70  30  20  30
PHF   62  77  52  71 /  70  20  10  30
AKQ   63  80  54  71 /  70  20  10  30
RIC   62  80  51  72 /  70  10  10  30
FVX   61  80  51  71 /  70  10  10  30

.AKQ...
MD...NONE.
NC...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THURSDAY FOR ZONES
VAZ048>049...VAZ060>062...VAZ065>069.

HURLEY

In the hours before

Special weather statement, May 9, 2:27 PM EDT, 3 hours 25 minutes before
VAZ049-060>062-065>069-092300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EDT THU MAY 9 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN
THE WATCH.

  AMELIA              CUMBERLAND            GOOCHLAND
  LOUISA              LUNENBURG             MECKLENBURG
  NOTTOWAY            POWHATAN              PRINCE EDWARD

SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER
AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

SAMMLER
Special weather statement, May 9, 2:27 PM EDT, 3 hours 25 minutes before
VAZ0048-49-060>062-065>069-092300-

SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE FLUVANNA COUNTY
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EDT THU MAY 9 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN
THE WATCH.

  AMELIA              CUMBERLAND            GOOCHLAND
  LOUISA              LUNENBURG             MECKLENBURG
  NOTTOWAY            POWHATAN              PRINCE EDWARD
  FLUVANNA

SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER
AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

SAMMLER/HURLEY
Special weather statement, May 9, 3:23 PM EDT, 2 hours 29 minutes before
VAZ0048-49-060>062-065>069-092300-

SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE FLUVANNA COUNTY
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EDT THU MAY 9 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN
THE WATCH.

  AMELIA              CUMBERLAND            GOOCHLAND
  LOUISA              LUNENBURG             MECKLENBURG
  NOTTOWAY            POWHATAN              PRINCE EDWARD
  FLUVANNA

SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER
AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

SAMMLER/HURLEY
Special weather statement, May 9, 3:44 PM EDT, 2 hours 8 minutes before
VAZ048-049-060>062-065>069-092300-

SPECIAL WEATHER STATEMENT...CORRECTED UGC
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EDT THU MAY 9 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN
THE WATCH.

  AMELIA              CUMBERLAND            GOOCHLAND
  LOUISA              LUNENBURG             MECKLENBURG
  NOTTOWAY            POWHATAN              PRINCE EDWARD
  FLUVANNA

SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER
AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

SAMMLER/HURLEY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:22 PM EDTSevere Thunderstorm WarningAKQFluvanna28 min
May 9, 5:39 PM EDTSevere Thunderstorm WarningAKQLouisa31 min
May 9, 6:19 PM EDTSevere Thunderstorm WarningAKQCaroline, Hanover31 min
May 9, 6:51 PM EDTSevere Thunderstorm WarningAKQHanover, King William29 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.